[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 14, 1962

Fatal Aplastic Anemia Following Use of Potassium Perchlorate in Thyrotoxicosis

JAMA. 1962;181(2):162-164. doi:10.1001/jama.1962.03050280092013c
Abstract

THIS IS A REPORT of a patient who died of aplastic anemia resulting from potassium perchlorate administered in the treatment of hyperthyroidism. Three similar cases have recently been reported in Great Britain. The gravity of this complication, despite its rarity, precludes further therapeutic use of this drug except perhaps under unusual circumstances.

Report of a Case

The patient was a married white woman. At her death on June 28, 1961, she was 26 years of age. At age 15, following a fall, she had mild nausea, vomiting, and headache for 3 weeks. During her only pregnancy, in 1958, she had an attack of pyelitis. For the past 6 years infrequent migraine headaches were noted, for which she occasionally took ergotamine. She had tonsillectomy at age 4, appendectomy at age 17, and dilatation and curettage of the uterus at 18 years of age.

Hyperthyroidism began in late 1957 with symptoms of

First Page Preview View Large
First page PDF preview
First page PDF preview
×